Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 15, NWS Salt Lake City, UT

July 30, 2010Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 30, 2010, 4:58 PM MDT for Washington County, Utah. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2010, 4:58 PM MDT (22:58 UTC)
Expired
Jul 30, 2010, 6:51 PM MDT
In force
113 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:10 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 30, 3:10 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT FRI JUL 30 2010

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN SITUATED OVER THE ROCKY
MOUNTAIN REGION THROUGH THE WEEKEND. THIS WILL KEEP A SOMEWHAT MOIST
AIRMASS IN PLACE OVER UTAH ESPECIALLY SOUTH. AFTERNOON AND EVENING
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...ESPECIALLY
ACROSS CENTRAL AND SOUTHERN UTAH.

&&

.DISCUSSION...THE ELONGATED UPPER LEVEL HIGH REMAINS IN PLACE
ACROSS THE EASTERN GREAT BASIN AND ON OUT INTO THE CENTRAL PLAINS
WITH A NEARLY STATIONARY UPPER LEVEL TROUGH SITUATED ALONG THE
PACIFIC NORTHWEST COAST. SOMEWHAT DRIER AIRMASS TODAY IS NOW
MOVING OVER THE NORTH. SOUTHERN UTAH CONTINUES TO SEE PLENTY OF
MOISTURE STREAMING IN FROM THE SOUTH. PRECIPITABLE WATER CONTINUES
TO BE IN THE 1-1.3 INCH RANGE OVER THE SOUTH AND SOUTHWEST. AS A
RESULT...HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE THE
SOUTHWEST...ESPECIALLY ZION NATIONAL PARK. LIGHT NORTHERLY FLOW
OVER THE SOUTH WILL ADD TO THE THREAT OF FLASH FLOODS AS IT WILL
TEND TO FORCE STORMS TO MOVE DOWN BASINS. AS YOU MOVE NORTHWARD A
MUCH DRIER SOUTHWEST FLOW WILL COME INTO PLAY.

LATE JULY-EARLY AUGUST MONSOONAL PATTERN FOR SOUTHERN UTAH WILL
CONTINUE INTO THE WEEKEND AND BEYOND. A MUCH DRIER PATTERN IS
EXPECTED OVER THE NORTH...BUT AFTERNOON AND EVENING CONVECTION
WILL NEVER COMPLETELY GO AWAY. PATTERN WILL CHANGE LITTLE THROUGH
THE WEEK WITH AFTERNOON SHOWERS AND THUNDERSTORMS CONTINUING EACH
DAY. THESE THUNDERSTORMS WILL BECOME MORE TERRAIN BOUND AS THE
GENERALLY DIMINISH.

TROUGH OFF THE PACIFIC NORTHWEST COAST WILL FINALLY FLATTEN OUT
AND DRIFT ACROSS THE NORTHERN ROCKIES LATER IN THE WEEK. THIS WILL
TURN THE FLOW OVER UTAH MORE WESTERLY AND FURTHER DRY OUT THE
AIRMASS INTO NEXT WEEKEND.

&&

.AVIATION...THUNDERSTORM POTENTIAL HAS DIMINISHED SOME TODAY AT THE
SLC TERMINAL AS SLIGHTLY DRIER AIR HAS MOVED IN FROM THE WEST. THAT
SAID...THERE IS STILL A 20 PERCENT CHANCE OF THUNDERSTORMS IMPACTING
THE AREA BETWEEN 22Z AND 04Z. BARRING THUNDERSTORMS...SURFACE WINDS
ARE EXPECTED TO SHIFT BACK TO THE SOUTHEAST BETWEEN 02Z AND 04Z.

&&

.FIRE WEATHER...A MOIST AIRMASS WILL REMAIN OVER THE FIRE DISTRICT
FOR THE NEXT SEVERAL DAYS...RESULTING IN AFTERNOON CONVECTION EACH
DAY. SLIGHTLY DRIER CONDITIONS OVER THE WEEKEND WILL RESULT IN
ISOLATED THUNDERSTORMS COVERAGE OVER NORTHERN UTAH...BUT COVERAGE
SHOULD BE MORE SCATTERED IN NATURE OVER SOUTHERN UTAH WHERE THE
AIRMASS WILL BE MORE MOIST. WETTING RAIN IS A THREAT WITH ANY STORMS
THAT DEVELOP.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...TRAPHAGAN
AVIATION.......SCHEONING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 30, 5:44 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
544 AM MDT FRI JUL 30 2010

UTZ001>016-019>021-517-518-WYZ021-311145-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
544 AM MDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS SOUTH CENTRAL
AND SOUTHEAST UTAH TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST UTAH THIS AFTERNOON AND
EVENING AND THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN WHICH MAY RESULT IN FLASH FLOODING.

SLIGHTLY DRIER AIR HAS MOVED INTO NORTHWEST UTAH WHERE MORE
ISOLATED THUNDERSTORMS ARE EXPECTED. SOME OF THESE ISOLATED STORMS
MAY BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOMEWHAT DRIER AIR WILL REMAIN IN PLACE ACROSS WESTERN AND
NORTHERN UTAH THROUGH THE WEEKEND WITH ISOLATED THUNDERSTORMS
EXPECTED. THE PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY
WINDS. DEEPER MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH
CENTRAL AND SOUTHEAST PORTION OF THE STATE WITH SCATTERED
THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND EVENING EACH DAY.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN. THIS GENERAL TREND OF ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE NORTH AND WEST AND SCATTERED STORMS
ACROSS THE SOUTH AND EAST WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 30, 4:44 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
444 PM MDT FRI JUL 30 2010

UTZ019-518-302330-
SOUTHERN UTAH MOUNTAINS UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
444 PM MDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON AND EXTREME
SOUTHERN IRON COUNTIES UNTIL 530 PM MDT...

AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF SANTA CLARA...OR 17 MILES NORTH
OF ST GEORGE...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   PINE VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3753 11347 3730 11333 3720 11370 3736 11380
TIME...MOT...LOC 2243Z 244DEG 7KT 3732 11365

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:23 AM MDTFlash Flood WatchSLC18 hr
Jul 30, 3:33 PM MDTAreal Flood AdvisorySLCBeaver3 hr
Jul 30, 4:44 PM MDTSpecial Weather StatementSLCWashington46 min
Jul 30, 5:29 PM MDTSpecial Weather StatementSLC46 min
Jul 30, 5:46 PM MDTSevere Thunderstorm WarningSLCWashington44 min
Jul 30, 5:49 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.